MAUDE Adverse Event Report: GYRUS ACMI, INC. PK CUTTING FORCEPS, 5MM, 33CM

GYRUS ACMI, INC. PK CUTTING FORCEPS, 5MM, 33CM
Model Number PK-CF0533
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/23/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device was returned, and an initial evaluation was conducted by olympus; however, investigation is ongoing.During the initial evaluation, the user¿s report was confirmed.One of the forceps jaws had broken off and the broken piece was returned taped to the shaft of the unit.The handle was in the ¿off¿ position.There was minor debris and scratching present on the jaws.The broken portion was examined under the microscope and revealed multiple deep scratch marks and black insulation of the jaw legs was found bent.The flare was cracked and missing a section.Finally, the jaw black symmetry was not properly balanced.If additional information becomes available following the device evaluation, a supplemental report will be filed.
 
Event or Problem Description
The customer reported that the jaw of the clamp on her olympus cutting forceps broke during therapeutic hysterectomy procedure.According to the initial reporter, the tip of the forceps broke in such a way that they had to remove the forceps and the broken tip portion.Reportedly, this event occurred prior to detaching the uterus as the user was still performing the corresponding dissections.According to the user, the intended procedure was able to be completed without any report of patient harm by using a similar device.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.A review of the device history record found no deviations that could have caused or contributed to the reported issue.It has been less than 1 year since the subject device was manufactured.Based on the results of the investigation, the root cause of the reported failure was likely due to unanticipated forces which caused increased stress near the weld/stress concentration point of the device.In turn, this led to the jaw fracturing.The event can be detected/prevented by following the instructions for use (ifu) which state: "if using the forceps jaws and shaft of the instrument to leverage tissue, ensure the forceps jaws are closed to prevent deformation of the forceps jaws" and "do not grasp tissue beyond the serrated teeth.Ensure forceps jaws are in contact only with the anatomical structure to be coagulated." (page 3).In addition, the ifu addresses this: "inspect devices immediately upon removal from the patient for any signs of breakage or fragmentation.If the device is damaged, retain it to assist with the manufacturer¿s analysis of the event.Do not leave device fragments in the patient." olympus will continue to monitor field performance for this device.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to provide additional information obtained from the customer regarding the reported event.New information added to the following fields: b1, b5, h1, h4, h6 and h10 the investigation is ongoing.A supplemental report will be submitted upon completion of the investigation.
 
Event or Problem Description
Additional information identified that the fallen part of the clamp pk-cf0533 was the probe.The fallen probe was extracted from the patient's body with a clamp.The procedure was not prolonged.No medical interventions were performed and no prolonged hospitalization.Reportedly, the patient is recovering fine after the incident.No patient adverse effects were reported.The patient has no relevant pre-existing medical conditions.

Brand Name
PK CUTTING FORCEPS, 5MM, 33CM
Common Device Name
FORCEPS
Manufacturer (Section D)
GYRUS ACMI, INC.
9600 louisiana avenue north
brooklyn park MN 55445
Manufacturer (Section G)
GYRUS ACMI, INC.
9600 louisiana avenue north
brooklyn park MN 55445
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key17548636
Report Number3011050570-2023-00117
Device Sequence Number17858399
Product Code GEI
UDI-Device Identifier00821925035867
UDI-Public00821925035867
Combination Product (Y/N)N
Initial Reporter CountryMX
PMA/510(K) Number
K142759
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/18/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberPK-CF0533
Device Lot NumberFR297022
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/10/2023
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/31/2023
Supplement Date Received by Manufacturer09/20/2023
10/13/2023
Initial Report FDA Received Date08/15/2023
Supplement Report FDA Received Date10/04/2023
10/18/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/07/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale
Patient EthnicityHispanic